Nebraska, 2006

High Wind in Nebraska, April 19, 2006

April 19, 2006 · NWS LBF · 20 events in 20 counties and zones

An intense low pressure system that caused blizzard conditions in western South Dakota brought high winds to western and north central Nebraska. The winds were sustained from 40 to 45 mph with most gusts around 60 mph.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$47,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An intense low pressure system that caused blizzard conditions in western South Dakota brought high winds to western and north central Nebraska. The winds were sustained from 40 to 45 mph with most gusts around 60 mph. An automated weather observing system near Rushville in northwest Sheridan County reported a gust to 84 mph. The winds overturned a vacated mobile home in Rushville in northwest Sheridan County, uprooted and broke off trees, destroyed small sheds, downed power lines, peeled back roofing on a building at a lumberyard in Hyannis in Grant County, and removed shingles from numerous buildings. The intense winds spread southward through the morning hours and overturned a Fed-Ex semi-truck on Highway 97 about 5 miles southeast of Tryon in McPherson County and another semi-truck on Interstate 80 near Maxwell in Lincoln County. The drivers of the semi-truck received only minor injuries. Visibilities were reduced to 1 mile or less at times in blowing dust and sand.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 19, 1:49 AM MST, 33 minutes earlier.

Area forecast discussion, Apr 19, 1:49 AM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
349 AM CDT WED APR 19 2006

.DISCUSSION...
PRIMARY FORECAST CHALLENGE TODAY IS WIND. AT 08Z THE SD SURFACE LOW
WAS DEEPENING AND MOVING SOUTHEAST WITH CLOSE TO 4MB 3HR PRES
FALLS OVER THE SOUTHWEST HALF OF THE STATE. SURFACE WINDS
ARE ALREADY ABOVE ADVISORY LEVEL IN THE NORTHWEST WITH VTN AT
30KT AND HIGHER SPEEDS TO THE WEST IN AREAS NORTH OF HIGHWAY 2.
TODAY MODELS ARE IN GOOD AGREEMENT AND OUT THROUGH 120
HOURS...THEN BEGIN TO DIVERGE AS THE NEXT SOUTHWEST SYSTEM LIFTS
NORTHEAST INTO AN INCREASING BLOCKING PATTERN THROUGH 192 HOURS.
FORECAST MODEL BLEND USED IN THE NEAR TERM.

TODAY THE NEARLY VERTICALLY STACKED SYSTEM OVER THE DAKOTAS
WILL SLOWLY ARC SOUTHEAST THEN RECURVE NORTHEAST OVERNIGHT
WEDNESDAY. INCREASED DOWNWARD MOMENTUM TRANSFER WILL OCCUR ACROSS THE WEST
AS ISENTROPIC LIFT THAT WRAPS AROUND THE SYSTEM EXTENDS SOUTH INTO
NORTHWEST NEBRASKA. LAPSE RATES STEEPEN WITH BUFKIT SOUNDINGS
SHOWING STEEP LAPSE RATES UP THROUGH 650 MB ACROSS THE
SOUTHWEST... WITH STRONGER WINDS TO MIX DOWN FROM AT LEAST 700 MB.
MERRIMAN PROFILER HAS 50 KNOTS IN THE LOWEST GATE WITH 55 TO 65
KNOTS UP THROUGH 700 MB. THE REAL CHALLENGE WILL BE AREAL COVERAGE
AND HOW LONG WINDS REMAIN UP.

FOR NOW ACROSS THE WEST HIGH WIND WARNING TO BE ISSUED FROM 4 AM
TO 6 PM CDT FOR AREAS WEST OF A LINE FROM VALENTINE TO BROKEN BOW.
THEN WIND ADVISORY FURTHER EAST. WINDS WILL STRENGTHEN THROUGH THE
EARLY MORNING THEN PEAK BY EARLY AFTERNOON THEN SUBSIDE AS SURFACE
HEATING CEASES AND SYSTEM STARTS TO RETURN NORTHEAST.  RADAR MOSAIC
SHOWS PRECIPITATION ACROSS WESTERN SOUTH DAKOTA THAT SHOULD MOVE INTO
THE NORTHWEST THIS MORNING AS ISENTROPIC LIFT AREA SPREADS
SOUTHWARD. HOWEVER MOISTURE DIMINISHES SOUTH OF THE SD STATELINE
AS SHOWN ON THE IR IMAGERY AND SLOW SOUTHWARD DRIFT OF UPPER LOW
WILL KEEP THE BRUNT OF THE CLOUD COVERAGE OVER THE NORTH HALF OF
THE FORECAST AREA THROUGH NOONTIME. THEN THE WRAP AROUND CLOUD
SHIELD EXTENDING SOUTH THROUGH THE AFTERNOON. PRECIPITATION WILL
OCCUR IN THE NORTH WITH TEMPERATURES ABOVE FREEZING TO KEEP
SNOWFALL LOW. NORTHERN SHERIDAN AND NORTHWEST CHERRY COULD GET 1
TO 3 INCHES WITH WARM GROUND TO LIMIT ACCUMULATIONS OVERALL.

TONIGHT INTO WEDNESDAY THE SYSTEM WILL EXIT SLOWLY NORTHEAST WITH THE
BLOCKING PATTERN TO KEEP MOISTURE WRAPPING WESTWARD CAUSING
VARIABLE AMOUNTS OF CLOUDINESS AND POSSIBLY LIGHT PRECIPITATION IN
THE FAR NORTH FOR THE NEAR TERM. FOR THE EXTENDED THE UPPER RIDGE
WILL BUILD EAST SATURDAY WITH MODEL DIFFERENCES INCREASING BEYOND.
FOR NOW RAISED HIGH TEMPERATURES ACROSS THE WEST SATURDAY AS WARMER
AIR IS DRAWN NORTH ON THE HIGH PLAINS. THEN FEW CHANGES MADE IN THE
EXTENDED AS THE MODELS NORMALLY DO NOT HANDLE SYSTEM PROGRESSION WELL
IN BLOCKING PATTERNS WITH MODEL GUIDANCE ALREADY GENERATING
TEMPERATURES SWINGS BY SUNDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NEZ004-NEZ005-NEZ008-NEZ022-NEZ023-NEZ024-NEZ025-NEZ026-NEZ035-
NEZ036-NEZ037-NEZ038-NEZ056-NEZ057-NEZ058-NEZ059-NEZ069-NEZ070-
NEZ071-NEZ094.

WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ006-NEZ007-
NEZ009-NEZ010-NEZ027-NEZ028-NEZ029.

&&

19
Hazardous weather outlook, Apr 18, 1:38 PM MST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CDT TUE APR 18 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-191100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
338 PM CDT TUE APR 18 2006 /238 PM MDT TUE APR 18 2006/

...WIND ADVISORY REMAINS IN EFFECT...
...HIGH WIND WATCH FOR TOMORROW...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

WINDS ARE EXPECTED TO DIMINISH TO BELOW WIND ADVISORY CRITERIA
LATE THIS EVENING ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. A MIX
OF LIGHT RAIN AND SNOW NORTH OF HIGHWAY 2 AND WEST OF HIGHWAY 83 IS
EXPECTED TO PERSIST AND CHANGE TO ALL SNOW ACROSS SHERIDAN COUNTY
AND WESTERN CHERRY COUNTY BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF SNOW ARE EXPECTED ACROSS SHERIDAN COUNTY AND WESTERN
CHERRY COUNTY INTO THE MORNING HOURS. AT THIS TIME...ONLY LIGHT
ACCUMULATIONS OF 2 INCHES OR LESS WITH A FEW LOCALLY HIGHER
AMOUNTS ARE EXPECTED. THE GREATEST THREAT FOR SNOWFALL
ACCUMULATIONS WILL BE ALONG AND NORTH OF A LINE FROM HAY SPRINGS
TO MERRIMAN...AND IN AREAS NEAR AND NORTHEAST OF ELLSWORTH WHERE
ELEVATIONS RISE TO AROUND 4000 FEET.

IN ADDITION TO THE SNOWFALL POTENTIAL...ALL OF WESTERN AND NORTH
CENTRAL NEBRASKA WILL RECEIVE STRONG WINDS TOMORROW. A HIGH WIND
WATCH IS IN EFFECT FOR MOST OF THE AREA. ALL AREAS ARE EXPECTED TO
RECEIVE WINDS REACHING WIND ADVISORY CRITERIA. ANY ACCUMULATIONS
OF SNOW IN COMBINATION WITH THE HIGH WINDS MAY RESULT IN SCATTERED
POWER OUTAGES.

THIS POWERFUL SPRING STORM WILL WEAKEN AND SLOWLY DEPART FROM THE
PLAINS WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 high wind. Local standard time, as filed.

High Wind, Western Cherry

When
April 19, 2:22 AM MST to 4:00 PM MST
Where
Western Cherry forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
April 19, 3:05 AM MST to 4:00 PM MST
Where
Sheridan forecast zone
Measured
73 kt (84 mph) measured gust
Property damage
$17,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

High Wind, Eastern Cherry

When
April 19, 4:10 AM CST to 5:00 PM CST
Where
Eastern Cherry forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

High Wind, Brown

When
April 19, 4:30 AM CST to 5:00 PM CST
Where
Brown forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

High Wind, Blaine

When
April 19, 6:00 AM CST to 5:00 PM CST
Where
Blaine forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

High Wind, Thomas

When
April 19, 6:00 AM CST to 5:00 PM CST
Where
Thomas forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

High Wind, Logan

When
April 19, 8:00 AM CST to 5:00 PM CST
Where
Logan forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

High Wind, Keith

When
April 19, 7:30 AM MST to 4:00 PM MST
Where
Keith forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

High Wind, Perkins

When
April 19, 8:30 AM MST to 4:00 PM MST
Where
Perkins forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

High Wind, Hayes

When
April 19, 9:45 AM CST to 5:00 PM CST
Where
Hayes forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

High Wind, Custer

When
April 19, 9:54 AM CST to 5:00 PM CST
Where
Custer forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

High Wind, Lincoln

When
April 19, 9:56 AM CST to 5:00 PM CST
Where
Lincoln forecast zone
Measured
52 kt (60 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$12,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

High Wind, Frontier

When
April 19, 10:00 AM CST to 5:00 PM CST
Where
Frontier forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

High Wind, McPherson

When
April 19, 10:00 AM CST to 5:00 PM CST
Where
McPherson forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$12,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

High Wind, Chase

When
April 19, 9:30 AM MST to 4:00 PM MST
Where
Chase forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

High Wind, Hooker

When
April 19, 10:00 AM MST to 4:00 PM MST
Where
Hooker forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

High Wind, Arthur

When
April 19, 12:00 PM MST to 4:00 PM MST
Where
Arthur forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

High Wind, Garden

When
April 19, 12:00 PM MST to 4:00 PM MST
Where
Garden forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

High Wind, Grant

When
April 19, 12:00 PM MST to 4:00 PM MST
Where
Grant forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

High Wind, Deuel

When
April 19, 1:00 PM MST to 4:00 PM MST
Where
Deuel forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498664, 5498655, 5498665, 5498667, 5498666, 5498674, 5498672, 5498662, 5498663, 5498670, 5498668, 5498671, 5498669, 5498673, 5498657, 5498661, 5498656, 5498659, 5498660, 5498658.